Kansas, 2015

Hail in Kansas, April 18, 2015

April 18, 2015 · NWS GLD · 2 events in 2 counties and zones

A couple severe thunderstorms developed over Northwest Kansas producing quarter size hail in Sherman and Graham counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A couple severe thunderstorms developed over Northwest Kansas producing quarter size hail in Sherman and Graham counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 18, 11:49 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 18, 11:49 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT SAT APR 18 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1221 PM MDT SAT APR 18 2015

UPPER LOW WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS THE
FORECAST AREA TONIGHT. DEEP LAYER SHEAR REMAINS VERY GOOD AHEAD OF
THE LOW AND WITH SOME PARTIAL CLEARING EVEN MODEST INSTABILITY
WILL BE SUFFICIENT FOR THUNDERSTORM INITIATION IN THE MOIST
ENVIRONMENT. SURFACE DEW POINTS ARE FAIRLY UNIFORM ACROSS THE AREA
SO HARD TO FIND A DRY LINE FEATURE TO FOCUS ON...SO THINK STORMS
WILL BE SCATTERED ABOUT FAIRLY UNIFORMLY AT FIRST. IF SUPERCELLS
DEVELOP EASTERLY SURFACE COMPONENT TO THE WIND FIELD WILL ENHANCE
TORNADO THREAT IN THE STRONGLY SHEARED ENVIRONMENT. SIMILAR TO THE
LAST FEW DAYS...STORMS WILL LIFT NORTHEAST THROUGH THE EVENING
HOURS AS THEY MERGE...BUT WITH UPPER LOW MOVING THROUGH EXPECT
EXTENSIVE WRAPAROUND PRECIPITATION SHIELD WITH TO DEVELOP AFTER
MIDNIGHT AND CONTINUE THROUGH SUNDAY MORNING. MUCAPE DOES NOT GO
TO ZERO SO LEFT A MENTION OF ISOLATED THUNDER THROUGH SUNDAY
ALTHOUGH SEVERE THREAT WILL BE DONE BY 06Z TONIGHT. NORTHERLY
WINDS ON THE BACK SIDE OVERNIGHT AND SUNDAY MORNING WILL BE
STRONG...WITH MOS GUIDANCE SUGGESTING GUSTS TO NEAR 50 MPH. DONT
THINK WARNING CRITERIA WILL BE REACHED BUT WILL HAVE TO MONITOR.
WINDS WILL GRADUALLY SUBSIDE THROUGH SUNDAY AFTERNOON. LOWERED MAX
TEMPERATURES ON SUNDAY CONSIDERABLY WITH SLOWER DEPARTURE OF
PRECIPITATION AND LINGERING CLOUD COVER.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 225 AM MDT SAT APR 18 2015

THE LONG TERM FORECAST PERIOD STARTS WITH AN UPPER LEVEL RIDGE
BUILDING INTO THE HIGH PLAINS REGION WITH MILD TEMPERATURES IN THE
MID 60S TO LOWER 70S AND MOSTLY DRY CONDITIONS. THE GFS AND CANADIAN
MODELS INDICATE WEAK MID LEVEL SHORTWAVE TROUGHS THAT WILL MOVE
THROUGH THE TRI STATE AREA...WHICH COULD SPARK SOME AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED FORECAST PERIOD.
HOWEVER...THE BEST CHANCES FOR PRECIPITATION TO RETURN TO THE AREA
IS WHEN ANOTHER LARGE UPPER LEVEL DISTURBANCE APPROACHES THE CENTRAL
PLAINS FROM THE WEST THURSDAY AND FRIDAY WITH INCREASING JET LIFT.
SURFACE BASED CAPE BETWEEN 1000 AND 1500 J/KG ARE PRESENT THROUGH
THE VERTICAL PROFILE THURSDAY AFTERNOON AND EVENING AHEAD OF A
SURFACE COLD FRONT...WHICH WILL LIKELY BRING ANOTHER ROUND OF
STRONGER THUNDERSTORMS TO THE TRI STATE AREA. UPPER LEVEL ENERGY
DIMINISHES ON FRIDAY ONCE THE COLD FRONT PUSHES THROUGH THE CENTRAL
PLAINS...HOWEVER ISOLATED THUNDERSTORMS ARE STILL POSSIBLE FRIDAY
AFTERNOON AN INTO THE OVERNIGHT HOURS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 531 AM MDT SAT APR 18 2015

VFR CEILINGS WILL CONTINUE THROUGH MID AFTERNOON AFTER WHICH
SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. SOME STORMS MAY BE
SEVERE THROUGH TONIGHT WITH LARGE HAIL AND DAMAGING WINDS.
OVERNIGHT...LIGHT RAIN WILL CONTINUE WITH LOW CEILINGS AND AREAS
OF FOG POSSIBLE. A COLD FRONT WILL MOVE THROUGH BOTH KGLD AND KMCK
WITH A WIND SHIFT TO THE NORTH AND GUSTS TO 40KTS AROUND SUNRISE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...MK
AVIATION...024
Hazardous weather outlook, Apr 18, 9:31 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SAT APR 18 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sherman

When
April 18, 1:09 PM MST
Where
Sherman County, 1 mi W of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -101.569

Hail, Graham

When
April 18, 4:50 PM CST
Where
Graham County, Nicodemus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.400, -99.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566437, 566438.